I’m a 75-year-old woman and the medication has been effective, but I’ve read that it can build up at toxic levels in a person’s body. If this is true, is there a safer medication I could be using instead?
A: As we age, our bodies lose some of their ability to process and clear the medications we take.
For instance, the kidneys of an average 75-year-old are much less able to clear many types of drugs — including nitrofurantoin — because they’re functioning at only about half the efficiency of those of a young adult. That means nitrofurantoin can steadily accumulate in the body, which may cause serious side effects, including:
- anxiety attacks, delusions and hallucinations
- a worsening of existing cardiac problems
- respiratory problems, including interstitial lung disease (scarring of the lung tissue) and pulmonary fibrosis, both of which can be fatal
- hemolytic anemia (a form of anemia caused by the abnormal breakdown of red blood cells), which also can be fatal
I recommend that you speak with your physician about changing to trimethoprim (100 mg at bedtime). This drug will prevent infections just as well as the nitrofurantoin but without the same risk of adverse effects.
My other recommendations have nothing to do with drugs and are more about preventing urinary tract infections than treating them:
"Ask the Pharmacist" is written by Armon B. Neel Jr., PharmD, CGP, in collaboration with journalist Bill Hogan. They are co-authors of Are Your Prescriptions Killing You?, to be published next year by Atria Books.
See also: The dangers of common painkillers. >>
Discounts & Benefits
Next ArticleRead This